Patients who experience a shock but feel unwell after the event or who receive more than one symptomatic ICD therapy within a short period of time (i.e., minutes to hours) require emergent evaluation.27,28 Most ICDs have a limit to the number of shocks it can generate before it stops producing shocks. This number is usually five to seven shocks. However, if the patient's cardiac rhythm reverts to normal sinus rhythm, the ICD can reset and start shocking the patient again to the set maximum number of shocks. Multiple ICD discharges or shocks in a short period of time can cause severe battery depletion. Ongoing arrhythmias not adequately treated by the device, myocardial infarction, electrolytes imbalances, and ICD malfunction are all possible etiologies that warrant medical attention.
Emergency Department patients presenting with multiple ICD discharges require immediate attention. From a psychological perspective, multiple discharges are usually not well tolerated and can be emotionally devastating to the patient.25 Myocardial injury and transient reduction in left ventricular function can occur as a result of multiple shocks.28 This has been associated with a poorer long-term prognosis. Multiple discharges can lead to premature depletion of battery life.
Establishing the Etiology
It is important to establish the etiology of the shocks in order to administer proper and prompt management (Table 35-2). It is of the utmost importance to determine whether the shocks are appropriate for ventricular tachycardia or fibrillation, inappropriate therapy, or phantom shocks.49 More than one-third of patients with a history of ventricular tachycardia or ventricular fibrillation receive a shock within 2 years of the ICD implantation.29 Recurrent ventricular tachyarrhythmia is a common cause of repeated ICD firing. Ineffective termination of a tachyarrhythmia in this situation can be the result of an increase in defibrillation thresholds secondary to concomitant antiarrhythmic drug therapy and lead migration or lead dislodgement. Inefficient termination can occur if inappropriately low amounts of energy are programmed for the initially administered shock. Shocks may also be the result of inappropriate detection of SVTs, the most frequent of which include sinus tachycardia and atrial fibrillation.30 The administration of a low-energy shock may convert a benign SVT into an unstable ventricular arrhythmia resulting in an ICD proarrhythmia. The introduction of an atrial lead in dual-chamber devices has aided in the discrimination process between SVTs and ventricular tachyarrhythmias. Rapid SVTs are particularly a problem in children and athletic individuals in whom exercise or reductions in medications that slow the heart rate, such as β-blockers, are commonly encountered causes of inadequate shocks from sinus or SVT. Inappropriate ICD firing can occur because of the erroneous detection of noise or interference that can be the result of insulation breakdown or a loose set screw (Figure 35-4). Oversensing of T waves, pacing artifacts, R waves, and electromagnetic interference may also lead to inappropriate detection and discharge. Patients who have received painful shocks occasionally suffer from phantom shocks, which are the perception of a shock in the absence of any arrhythmia or therapy from the ICD.49 Finally, random component failure should be considered if all other causes have been ruled out.
Table 35-2 Causes of Frequent ICD Discharges ||Download (.pdf)
Table 35-2 Causes of Frequent ICD Discharges
|Sustained ventricular tachyarrhythmias|
|Recurring episodes, each one terminated by a shock|
|One shock needed to terminate each episode of sustained ventricular tachyarrhythmia|
|Nonsustained ventricular tachyarrhythmias|
|Supraventricular tachyarrhythmia that satisfies detection criteria|
|Oversensing of signals|
|Sensing lead failure (migration or dislodgement)|
|Environmental electrical noise|
|Double and triple counting of pacing artifacts|
|Increase in defibrillation thresholds (antiarrhythmic drug therapy)|
|Phantom (absence of both arrhythmia and ICD discharge)|
|Random component failure|
Inappropriate ICD discharge. Intracardiac electrogram of a patient with a Ventak Mini III presenting with repetitive ICD discharges. Examination of the intracardiac electrograms (line 2) demonstrates noise sensed as ventricular fibrillation (FS) resulting in an inappropriate shock (CD). Noise was traced to an insulation break in the ICD lead. Lead replacement corrected the problem.
Approach to the Patient with Multiple ICD Discharges
These patients must be under constant ECG monitoring. Apply defibrillator pads in anticipation of the development of an unstable cardiac arrhythmia. In devices with limited stored diagnostic capabilities, this may be the only means of establishing a shock-rhythm correlation. Sedation is reasonable in extremely anxious patients. Once the patient is stabilized, obtain an electrophysiology consultation for assistance in interrogating the ICD. The device should be interrogated and stored electrograms obtained for analysis.31 For instance, it is often useful to inquire about the pattern of ICD discharge. Consecutive shocks occurring within a few seconds suggest an inappropriate discharge for SVT, oversensing, or device failure. On the other hand, isolated shocks occurring every few minutes may be indicative of recurrent ventricular tachycardia. Progressive dyspnea on exertion, shortness of breath, orthopnea, or paroxysmal nocturnal dyspnea suggests new onset or worsening heart failure, which can precipitate ventricular arrhythmias. Potential reversible causes, such as electrolyte abnormalities, need to be identified and promptly corrected.
Careful examination of the 12-lead ECG is crucial. Specific ST-segment changes may imply an acute coronary syndrome and determine the need for primary intervention or thrombolytic therapy. An ECG obtained during an actual shock may establish whether the culprit arrhythmia is a supraventricular or ventricular tachycardia.
If the discharges are inappropriate, the ICD should be emergently deactivated, as previously described. Supraventricular tachyarrhythmias should be managed with intravenous drug therapy, such as adenosine, diltiazem, or verapamil. In the situation where discharges are secondary to rapid atrial fibrillation, attempts must be made to control the patient's ventricular response with atrioventricular (AV) nodal blocking agents such as diltiazem, verapamil, β-blockers, and digoxin. Chemical cardioversion or electrical cardioversion may be attempted in the event of hemodynamic instability. Shocks secondary to prolonged episodes of nonsustained ventricular tachycardia can be prevented by adjusting initial detection parameters coupled with the addition of antiarrhythmic drug therapy.
Patients with an ICD can develop “electrical storm.” Patients in electrical storm require immediate attention. This condition involves recurrent, hemodynamically unstable ventricular tachycardia or fibrillation occurring two or more times in a 24-hour period.32 Potential triggers can be found in approximately 66% of patients and include new or worsened heart failure, changes in antiarrhythmic medication, psychological stress, and hypokalemia. In most patients, electrical storm consists of monomorphic ventricular tachycardia indicating the presence of a reentry mechanism. Ventricular fibrillation is rare and may be indicative of acute ischemia. The key intervention in electrical storm is reduction of the elevated sympathetic tone by intravenous β-blockers, benzodiazepines, and amiodarone.33
An Electrophysiologist should be promptly consulted and the patient stabilized prior to transfer to the intensive care unit (ICU). Defibrillator pads should be applied in anticipation of the development of unstable cardiac arrhythmias. Potential reversible causes, such as electrolyte abnormalities, need to be identified and promptly corrected. If torsades de pointes is established, the treatment of choice is magnesium and/or temporary cardiac pacing. Thrombolysis or urgent catheterization/intervention may be needed in the setting of an acute myocardial infarction. If analysis of stored electrograms demonstrates ineffective discharges, the ICD should be deactivated. Attempts to terminate the arrhythmia in the hemodynamically stable patient via ATP is a useful option. Intravenous antiarrhythmic drugs are a necessary adjunct in these situations. The administration of amiodarone in combination with β-blocker therapy has been shown to be successful in the management of electrical storm.34 Often a combination of antiarrhythmic drugs will be required. Bretylium should be reserved until other antiarrhythmic agents have failed.